Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 174, NWS Des Moines, IA

July 2, 2013Wayne County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2013, 4:24 PM CDT for Wayne County, Iowa. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2013, 4:24 PM CDT (21:24 UTC)
Expired
Jul 2, 2013, 5:00 PM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Wayne County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 4:27 PM CDTHAIL 1Corydon, IANICKEL TO QUARTER SIZE HAIL. HAILED FOR 7.5 MINUTES AFTER IT STARTED AT 427 PM. HAIL UP TO THREE INCHES DEEP IN PARTS OF THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KDMX 022124
SVRDMX
IAC185-022200-
/O.NEW.KDMX.SV.W.0174.130702T2124Z-130702T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
424 PM CDT TUE JUL 2 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 500 PM CDT

* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORYDON...
  AND MOVING SOUTH AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ALLERTON...CLIO AND LINEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4082 9340 4079 9326 4057 9326 4058 9353
TIME...MOT...LOC 2124Z 017DEG 15KT 4074 9331

HAIL...1.00IN
WIND...<50MPH

$$

LEE
2 follow-up statements
003 
WWUS53 KDMX 022141
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
441 PM CDT TUE JUL 2 2013

IAC185-022200-
/O.CON.KDMX.SV.W.0174.000000T0000Z-130702T2200Z/
WAYNE IA-
441 PM CDT TUE JUL 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
WAYNE COUNTY UNTIL 500 PM CDT...

AT 440 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
CORYDON...AND MOVING SOUTH AT 15 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CLIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4058 9350 4073 9341 4074 9326 4057 9326
TIME...MOT...LOC 2141Z 017DEG 15KT 4067 9334

HAIL...1.00IN
WIND...<50MPH

$$

LEE
303 
WWUS53 KDMX 022202
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
502 PM CDT TUE JUL 2 2013

IAC185-022212-
/O.EXP.KDMX.SV.W.0174.000000T0000Z-130702T2200Z/
WAYNE IA-
502 PM CDT TUE JUL 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WAYNE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4058 9350 4073 9341 4074 9326 4057 9326
TIME...MOT...LOC 2141Z 017DEG 15KT 4067 9334

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:56 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 2, 2:56 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE JUL 2 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 252 PM CDT TUE JUL 2 2013

FORECAST FOR TONIGHT SIMILAR TO LAST NIGHT AS UPPER LOW SLOWLY
SHIFTS NORTHWEST AS IT LIFTS OUT OF THE BASE OF THE UPPER TROUGH
ACROSS THE MIDWEST/SOUTHERN PLAINS.  AS EXPECTED ISOLATED STORMS
DEVELOPED THIS AFTERNOON AND WILL PERSIST INTO EARLY EVENING BEFORE
DISSIPATING.  SOME SMALL HAIL IS POSSIBLE WITH THE STORMS BUT
SOUNDINGS CONTINUE TO SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 00Z
SO GUSTY WINDS ARE ALSO POSSIBLE WITH THE STORMS.  SPC MESO PAGE
HIGHLIGHTING AN AREA OF HIGHER 0-3KM SHEAR AND MLCAPE BETWEEN
HIGHWAY 20 AND HIGHWAY 30 SO FUNNEL CLOUDS STILL POSSIBLE THIS
AFTERNOON MAINLY AS THE UPDRAFTS GO UP.

THE NAM SHOWS ANOTHER WEAK SHORTWAVE DROPPING ACROSS CENTRAL IOWA
FROM 09Z-13Z.  A SIMILAR SET UP LAST NIGHT PRODUCED SHOWERS AND
ISOLATED STORMS ACROSS NE IA AND SHOULD DO THE SAME TONIGHT OVER
NCEN INTO WESTERN IA.  I HAVE INTRODUCED A SLIGHT CHANCE OF
SHOWERS/STORMS OVERNIGHT FROM FORT DODGE SSW.  THIS AREA MAY NEED TO
BE EXPANDED BUT FOR NOW I FELT THE NAM HAD A DECENT HANDLE ON THIS.

SOUNDINGS ALSO SHOWED SOME VERY SHALLOW MOISTURE ACROSS THE EAST AND
SOUTHEAST AS SOME LOW LEVEL MOISTURE SLOWLY WORKS INTO THE AREA.
WITH WEAK FLOW AND MAINLY CLEAR SKIES EXCEPT FOR SOME AC I THINK
THERE WILL LIKELY BE SOME GROUND FOG DEVELOPING IN LOW LYING AREAS
BUT IT WONT BE WIDESPREAD ENOUGH TO INCLUDE IN GRIDS.  I DID MENTION
IT IN AVIATION PRODUCTS HOWEVER.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 252 PM CDT TUE JUL 2 2013

OLD UPPER LOW OVER MID MISSISSIPPI RIVER VALLEY WILL DRIFT BACK
NORTHWEST AND THEN EVENTUALLY LEAVE THE AREA IN THE NEXT 36 HOURS. A
WEAK SFC TROUGH THAT ACCOMPANIES THE SYSTEM WILL REMAIN NEAR THE
AREA ON WEDNESDAY AS WELL. WITH THE AIRMASS LITTLE CHANGED...THERE
WILL BE ADDITIONAL CHANCES FOR SCT THUNDERSTORMS MAINLY IN THE
AFTERNOON HOURS WEDNESDAY THROUGH EARLY EVENING AND PERHAPS AGAIN...
TO A LESSER EXTENT...ON THURSDAY. BY LATE THURSDAY THE WEAKENED
UPPER LEVEL SYSTEM WILL FINALLY DRIFT EAST OUT OF THE AREA WITH A
RIDGE BEGINNING TO BUILD EAST THURSDAY NIGHT AND FRIDAY.
CONSEQUENTLY TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND WITH
HIGHS BACK IN THE MID 80S BY FRIDAY AND LOWS CLIMBING INTO THE LOWER
TO MID 60S BY FRIDAY AND IN THE MID 60S TO NEAR 70 FOR THE WEEKEND.
WITH INCREASED SW FLOW AT THE SFC AND ALOFT...DEW POINTS AND
HUMIDITY WILL BE ON THE INCREASE AS WELL. HOWEVER...INITIALLY THERE
WILL BE LITTLE FOCUSING MECHANISM FOR ANY SHOWERS AND THUNDERSTORMS
UNTIL LATE IN THE EXTENDED PERIOD. THE RIDGE OF HIGH PRESSURE NOSING
INTO THE CENTRAL PLAINS FROM THE SOUTHWEST WILL PREVENT ANY
SOUTHWARD ADVANCEMENT OF COOLER AIR FROM CANADA AND A WEAK UPPER
LEVEL SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL KEEP THE
H850 MOISTURE CHANNEL FOCUSED EAST OF THE REGION ACROSS THE UPPER
OHIO RIVER VALLEY AND EASTERN STATES. THUS...DESPITE H700
TEMPERATURES THAT HOVER NEAR 9-10C THROUGH SATURDAY
NIGHT/SUNDAY...LITTLE IN TERMS OF THUNDERSTORM DEVELOPMENT IS
ANTICIPATED OTHER THAN PERHAPS AN OUTLIER STORM ACROSS THE NORTH
THROUGH SUNDAY NIGHT. VERY LATE IN THE PERIOD THE EAST COAST UPPER
LEVEL HIGH WILL DRIFT BACK WEST...FORCING THE LOWER MISSISSIPPI
RIVER VALLEY LOW NORTHWEST. THIS WILL FOCUS THE H850 MOISTURE
TRANSPORT BACK INTO THE REGION. THIS ALONG WITH A RENEWED PUSH OF
COOLER AIR SOUTH INTO THE REGION ALONG WITH THE RETURN OF GULF
MOISTURE WILL COMBINE TO INCREASE THUNDER CHANCES FOR MONDAY AND
TUESDAY.

&&

.AVIATION...02/18Z
ISSUED AT 1245 PM CDT TUE JUL 2 2013

VFR CIGS EXPECTED THROUGH 01Z.  THERE STILL WILL BE SOME ISOLATED TO
SCATTERED SHOWERS DEVELOPING DURING PEAK HEATING BUT THESE SHOULD
MAINLY BE ACROSS THE WESTERN TAF LOCATIONS AND DIMINISH QUICKLY THIS
EVENING.  COVERAGE IS STILL EXPECTED TO BE TOO LIMITED TO INCLUDE IN
MORE THAN FOD AND DSM TAFS. HOWEVER...SATELLITE SHOWING SOME
AGITATED CUMULUS AROUND OTM SO I PUT A VCSH MENTION IN THAT TAF AS
WELL.  WINDS WILL BE LIGHT THROUGH THE TAF PERIOD.  SOUNDING HINTING
AT SOME VERY SHALLOW GROUND FOG POSSIBLE FROM DSM EAST FOR A BRIEF

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOKSA
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jul 2, 3:58 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUL 2 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-032100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
358 PM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLY MAINLY THIS
AFTERNOON INTO THE EVENING HOURS. CONDITIONS WILL BE PRESENT FOR
A FEW SEVERE HAIL REPORTS AND AN ISOLATED FUNNEL CLOUD REPORT
THROUGH EARLY EVENING ALONG AND SOUTH OF HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF
THE AREA WEDNESDAY INTO THURSDAY AND AGAIN SATURDAY NIGHT INTO
MONDAY. THE SEVERE WEATHER THREAT IS LOW WEDNESDAY INTO
THURSDAY...BUT IS MORE LIKELY WITH THE ACTIVITY SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REV

In the hours before

Special weather statement, Jul 2, 1:16 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
116 PM CDT TUE JUL 2 2013

IAZ035>038-047>049-022030-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN
116 PM CDT TUE JUL 2 2013

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING ACROSS THE
AREA...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTH
BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS THIS AFTERNOON.
THE STORMS MAY PRODUCE SOME SMALL HAIL...TO THE SIZE OF DIMES...
AND GUSTY WINDS TO 30 MPH. THERE IS ALSO SOME POTENTIAL FOR FUNNEL
CLOUDS TO DEVELOP...MAINLY IN THE BEGINNING STAGES OF THUNDERSTORM
DEVELOPMENT.

FAB
Special weather statement, Jul 2, 2:49 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT TUE JUL 2 2013

IAZ044>050-057>062-070>075-081>086-092>097-022200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
249 PM CDT TUE JUL 2 2013

...ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS...

ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD ACROSS THE
AREA THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE SMALL HAIL
AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NO WIDESPREAD
SEVERE WEATHER IS EXPECTED.

LEE
Local storm report, Jul 2, 3:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     HAIL             3 NW GRIMES             41.69N 93.82W
07/02/2013  E1.00 INCH       DALLAS             IA   PUBLIC

            NICKEL TO QUARTER SIZE HAIL

0352 PM     HAIL             1 NW GRIMES             41.67N 93.80W
07/02/2013  M1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

SKOW
Local storm report, Jul 2, 4:16 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE JUL 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             9 NNE DES MOINES        41.70N 93.55W
07/02/2013  M0.88 INCH       POLK               IA   AMATEUR RADIO

&&

RVACHALE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:06 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion54 min
Jul 2, 3:54 PM CDTSevere Thunderstorm WarningDMXPolk21 min
Jul 2, 5:27 PM CDTSevere Thunderstorm WarningDMXClarke, Warren33 min
Jul 2, 5:43 PM CDTSevere Thunderstorm WarningDMXMadison, Union32 min
Jul 2, 6:25 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.